Gabapentin complimented with Tramadol?
- 16 May 2014 by DrCharbonneau
- 4 Oct 2017
- pain, back pain, gabapentin, tramadol, chronic pain, muscular dystrophy, chest pain, small fiber neuropathy
I'm a physicist, not an MD. I've been to the ER for back and wrap-around chest pain on my left side twice in the past 1-1/2 months. The first trip concluded with the ER doc finding, via CT scan, that I have bone lesions on my ribs. He didn't prescribe anything effective: Norco's. I went to another ER at our other local hospital. The ER doc there prescribed Gabapentin (300mg 2x daily) and Tramadol (50mg every 4 to 6 hours), both intended to get me to an upcoming visit to a new GP. Beautiful! Pain gone... till the new GP rx'd long term Gabapentin, but refused me the Tramadol. The result? I ended up using the Gabapentin in increasing numbers till they were used up in half the time. Now I'm stuck with the pain returning and it's unbearable to the degree that I have difficulty sleeping without sneaking my wife's Zolpidem, (She doesn't use them anymore and wants to see me out of the pain.)
I'm going to find a new GP in hopes of long term Gabapentin/Tramadol rx's. I have polyneuropathy along with the bone lesions now. I'm a big fellow. I have no seizures, but do have fasciculations just about everywhere. Is this a safe med combination?
Yes you can combine the two. With you having nerve pain as well I agree with you that they do work better together. If your doctor doesn't want to continue giving you the tramadol see if he/she will refere you to a pain management Dr.
GPs won't order pain medicines, they risk their licenses. Although tramadol isn't a controlled drug by the federal government, about half the states do consider it controlled. If you want pain control you have to see a pain management dr. What are they doing about your ribs? How much gabapentin is ordered? But you know that's for nerve pain and it isn't a pain medication.
Everyone responds differently to drugs and combinations, so always consult your doc. But I'm on both Tramadol and Gabapentin and they seem to "play nice" together.
You don't say where in Indiana you live but it may be worth a drive, Indianapolis is 5 hours, or a quick plane trip over to Cleveland. I would see a doctor at the Cleveland Clinic Main Campus by the name of David Polston, MD. He can be reached at 216-444-5551. Make sure to bring all of your CAT scans, X-rays, and medical tests with write-ups. You can ask him if he wants to see them early so he can review them before you come. He may want you to see some other doctors while you are there. If you need to stay the night there are 2 InterContinental hotels on campus. I would propose that you need to find an Internist instead of a GP.
Hi, if approved and prescribed by your doctor, the interactions checker shows that Tramadol could be combined with Gabapentin successfully, depending on dosing and individual reaction to the combination. With a 'moderate' risk, it is something that can be attempted if your doctor agrees. You could find it a very helpful dual treatment option. I have provided the link from the information i looked at, i have also factored in the Zolpidem, and this came up with the same potential risk information. Obviously i have to advise you not to take any medication that isn't prescribed for you. I hope your pain is soon under better control
I've been taking the maximum dosage of both Ultracet (Tramadol and Tylenol combo) and Neurontin (Gabapentin) for several years. About this time my blood pressure jumped *a lot*. Never new what was raising my BP until just a few days ago. I visited my new neurologist (I recently moved to another city) after a stroke. While in the hospital, my BP jumped up to just under 200/90. My new neuro went over my files because BP that high could cause another stroke or heart attack. He looked at my meds and told me it was no wonder why my BP was so high. My old doctor had sent his files. The Ultracet and Tramadol mix is what it likely raising my BP. He gave me Tylenol 3 immediately and told me to dump the Tramadol right then. I have a new BP machine. I haven't used it yet as I'm still not feeling all that well and sleep most of the day. But suddenly my constant headaches are gone. They were likely from the elevated blood pressure.
I have a feeling that's why you can't get an Rx for the Tramadol. It's not a good mix. Especially at high dosages like I was taking. I'm epileptic and have hereditary neuropathy so dumping the Neuortin is a no-go for me. I use the gabapetin and a newer drug, Aptiom together and my seizure symptoms have been gone almost a year. If you are blessed enough to take NSAIDs I'd say talk to the doctor about presciption strength NSAIDs. Or Tylenol 3 or ever 4 if you pain level is really high. I don't like the codeine in the Tylenol 3 but it's doing the job so far. I just have to take them sparingly. I can't take any type of NSAID. Not even Pepto Bismol. It has salicylates in it. I'm that sensitive to them. But talk to your doctor about dumping the Tramadol and taking something else.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Jun 2013 • 3 answers
Posted 16 Nov 2013 • 4 answers
Posted 23 Apr 2014 • 3 answers
Posted 15 Mar 2015 • 10 answers
Posted 31 May 2017 • 1 answer